Flood, Morris
- When
- April 1, 12:00 AM EST to April 9, 3:00 PM EST
- Where
- Morris forecast zone
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Heavy rain and widespread flooding affected the Passaic and Delaware River Basins. In all, about 6,000 persons were evacuated along the Delaware and Passaic River Basins in New Jersey with about 3,200 homes damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain and widespread flooding affected the Passaic and Delaware River Basins. In all, about 6,000 persons were evacuated along the Delaware and Passaic River Basins in New Jersey with about 3,200 homes damaged. New Jersey Acting Governor Richard J. Codey declared a state of emergency on April 3rd. In Sussex, Warren, Hunterdon, Mercer and Morris Counties, about 1,800 homes and businesses were flooded, 25 homes were destroyed. Many of the homes and businesses that were flooded, had flooding into the first floor of their dwellings. About 4,000 people were evacuated from the five counties. Shelters were opened in schools, fire houses and churches. Both the Red Cross and Salvation Army assisted with the evacuations and distributing food and drinks. Many major roads were closed. Total statewide damage from this storm was estimated at $52 million dollars. The worst damage was reported in Lambertville (Hunterdon County) and Trenton (Mercer County). Miraculously there were no deaths or major injuries. Residents and businesses found raw sewage that backed into water-logged cellars. Many furnaces, water heaters, electrical panels, washing machines and dryers were destroyed. In many places, everything that was stored below ground level was destroyed. The flood waters dislodged propane and oil tanks. Some basements were contaminated with oil. First floor damage included ruined hardwood floors, furniture, carpeting, vinyl flooring and dry walls. The homes that were greatly affected had their electricity and gas service turned off and in many instances had to get the former replaced. Private wells had to be tested for contamination. On April 19th, President George W. Bush declared a major disaster area in Gloucester, Hunterdon, Mercer, Morris, Sussex and Warren Counties. This opened the door for federal aid for homeowners and businesses. Persons could get grants for temporary housing and to clean and rebuild their homes. Homeowners and businesses were now eligible for low interest loans to cover uninsured property losses and other federally funded programs. The northeastern part of Morris County was hit the hardest by flooding along the Pequannock, Pompton and Passaic Rivers. Isolated sections of the Passaic River never went below flood stage from the flooding on March 28th as the next batch of heavy rain arrived. The rain began falling around Midnight EST on the 2nd and fell heavy at times during the afternoon into the early evening. Lighter rain and/or drizzle fell through the rest of the night and ended during the morning of the 3rd. Storm totals averaged around three inches. About 500 people were evacuated mainly from Pequannock and Lincoln Park Boroughs. In Lincoln Park, thirty streets were closed and over 100 homes were flooded near the Pompton and Passaic Rivers. As of April 8th, about 100 people could not return to their homes as several streets were still flooded. In Pequannock, four major roads were closed including New Jersey State Route 23. Schools were closed on Monday the 4th. All power to the borough was restored on the 6th. Road closures due to flooding also occurred in Dover, Rockaway, Randolph, Denville, Netcong, Morris and Mount Arlington. The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 728 p.m. EST on the 2nd through 1118 p.m. EDT on the 4th. It crested at 6.33 feet at 1030 a.m. EDT on the 3rd. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 645 p.m. EST on the 2nd through 1230 a.m. EDT on the 6th. It crested at 7.19 feet at 1 p.m. EDT on the 3rd. The Pompton River at Pompton Plains was above its 16 foot flood stage from 1122 p.m. EST on the 2nd through 315 a.m. EDT on the 5th. It crested at 20.42 feet at 4 p.m. EDT on the 3rd. The Pequannock River at the Macopin Intake Dam was above its 5.5 foot flood stage from 630 p.m. EST on the 2nd through 830 p.m. EDT on the 4th. It crested at 6.12 feet at 215 p.m. EDT on the 3rd. The Whippany Creek at Morristown crested at 6.03 feet at Midnight EST on the 3rd. It was above its 6 foot flood stage from 1015 p.m. EST on the 2nd through 315 a.m. EDT on the 3rd. The Passaic River at Chatham was above its 6 foot flood stage from 640 p.m. EST through 1032 p.m. EST on the 2nd. It crested at 6.07 feet at 8 p.m. EST on the 2nd. The river was above flood stage again from 1030 p.m. EDT on the 3rd through 545 p.m. EDT on the 4th. It crested at 6.03 feet at 145 a.m. EDT on the 4th. Farther downstream at Pine Brook, the Passaic River was above its 19 foot flood stage from 3 p.m. EST on the 2nd through 1130 p.m. EDT on the 8th. It crested at 20.7 feet at 1045 p.m. EDT on the 4th. Farther downstream at Two Bridges, the Passaic River never receded below flood stage from the March 28th heavy rain. It remained above the 9 foot flood stage until 4 p.m. EDT on the 9th. The highest April crest was 13.23 feet at 1115 p.m. EDT on the 4th.Specific storm totals included 4.20 inches in Chester, 3.80 inches in Jefferson Township, 3.72 inches in Ironia, 3.20 inches in Pequannock, 3.00 inches in Morris Plains, 2.72 inches in Marcella, 2.57 inches in Boonton and 2.33 inches in Morristown.The flooding heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st, to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington, D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 31, 9:12 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 912 PM EST THU MAR 31 2005 .UPDATE (OVERNIGHT)... LATEST NAM STILL INSISTS THAT MEASURABLE QPF WILL BREAK OUT ACROSS THE REGION OVERNIGHT...LATEST RADAR SHOWING THAT THIS MAY BE HAPPENING WITH A SWATH OF LIGHT RETURNS OVR THE DELMARVA AND A FEW DEVELOPING IN FAR NE PA. DECIDED NOT TO REDUCE OR ELIMINATE THE CHC POPS THAT WERE IN FOR TONIGHT. FRONT CLOSING IN FROM THE WEST WITH SOME UPPER SUPPORT INDICATED ON MODELS. I MADE SOME ADJUSTMENTS IN SKY COVER FOR TONIGHT AND EARLY FRI...THINKING THAT CLOUDS MAY HANG IN LONGER FRI MORNING THAT EARLIER FCST. TEMPS AND DEW POINTS TWEAKED AS WELL. UPDATES ZONES/AFM/PFM AND GRAPHICS BEING SENT. .SHORT TERM (TONIGHT THROUGH SATURDAY)... LOW PRESSURE OVER EASTERN CANADA WILL BRING A COLD FRONT THROUGH THE MID-ATLANTIC TONIGHT. SOME SHOWERS MAY DEVELOP WITH THIS SYSTEM...BUT QPF AMOUNTS SHOULD GENERALLY BE LIGHT...AROUND 0.10 INCHES OR LESS. THERE WILL BE A BREAK DURING THE DAY FRIDAY...IN ADVANCE OF THE NEXT SYSTEM...WHICH IS FCST TO BE A LOT STRONGER. THIS NEXT LOW WILL DEVELOP IN THE GULF COAST STATES AND MOVE NORTHEASTWARD DURING THE DAY ON FRIDAY. THERE IS ABUNDANT GULF MOISTURE WITH THIS SYSTEM...H8 WINDS ARE SOUTHERLY TO SOUTHEASTERLY IN THE 40-50 KT RANGE. THIS STRONG LLJ WILL FURTHER INCREASE MOISTURE OVER THE REGION. SFC DEWPOINT WILL PUSH 50 DEGREES AND 850 MB DEWPOINTS WILL BE AOA 50 DEGREES ACROSS THE SOUTHERN SECTIONS OF THE AREA. THERE IS VERY STRONG THETA-E ADVECTION DURING THE DAY FRIDAY AND THETA-E VALUES RAPIDLY INCREASE THROUGH SATURDAY. K INDEX VALUES APPROACH 30...LIS NEAR ZERO AND WITH STRONG OVERALL DYNAMICS AND OMEGA WITH THE APPROACHING LOW...THUNDERSTORMS CAN NOT BE RULED OUT FRIDAY NIGHT AND SATURDAY EITHER. LATEST GUIDANCE FROM SPC INDICATES GENERAL THUNDERSTORMS OVER THE SOUTHERN 2/3S OF THE REGION DURING THIS PERIOD. WHAT ALL OF THIS MEANS IS THAT THERE WILL BE ANOTHER ROUND OF HEAVY RAIN BEGINNING FRIDAY NIGHT AND CONTINUING INTO SATURDAY. THE RAIN SHOULD LIGHTEN UP LATE SATURDAY. PERIODS OF HEAVY RAIN ARE EXPECTED EVEN OUTSIDE OF ANY CONVECTION. RAINFALL AMOUNTS ARE EXPECTED TO BE AROUND 2.00 INCHES AREA-WIDE WITH SOME LOCATIONS GETTING 2.50 INCHES AND POSSIBLY MORE. IT IS DIFFICULT TO SAY WHERE THE AXIS OF HEAVIEST RAIN WILL BE AT THIS POINT. HOWEVER...WITH THE HEAVY RAIN THAT FELL EARLIER THIS WEEK...FLOODING PROBLEMS ARE EXPECTED. A FLOOD WATCH WILL BE RAISED WITH THIS PACKAGE FOR ALL BUT SOUTHERN PORTIONS OF THE AREA. THE SOUTHERN PORTIONS RECEIVED MUCH LESS RAINFALL WITH THE LAST SYSTEM AND FLASH FLOOD GUIDANCE VALUES ARE HIGHER (GENERALLY 2.00 INCHES/HR, 6 HR VALUES OF 3.00+ INCHES). ELSEWHERE...ESPECIALLY IN NORTHEASTERN PA AND NORTHERN NJ...FFG VALUES ARE MUCH LESS (IN SOME AREAS...6 HOURLY VALUES ARE AROUND 1 INCH). MAV QPF INDICATES 2-2.50 INCHES AS DOES HPC QPF FOR MOST OF THE REGION. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... THE AREA OF LOW PRESSURE PULLS AWAY FROM THE AREA SATURDAY NIGHT AND RAIN CHANCES SHOULD DECREASE THROUGH EARLY SUNDAY. PRECIPITATION COULD END AS A MIXTURE OF RAIN AND SNOW IN NORTHEASTERN PA...AS COLD AIR MOVES IN BEHIND THE LOW. HIGH PRESSURE THEN BUILD IN FOR THROUGH THE MIDDLE OF NEXT WEEK AND DRY WEATHER IS IN STORE. THIS WILL ALLOW THINGS TO DRY OUT AFTER THE WEEKEND RAINS. ANOTHER LOW PRESSURE AREA WILL APPROACH THE AREA FROM THE WEST LATE WEDNESDAY INTO THURSDAY...BRINGING A COLD FRONT THROUGH THE EASTERN CONUS AND ANOTHER CHANCE OF RAIN. DID NOT MAKE MANY CHANGES TO THE EXTENDED FCST. TEMPS SHOULD BE AT OR ABOVE NORMAL THROUGH THE PERIOD. ANOTHER RITE OF SPRING OCCURS THIS WEEKEND WITH THE BEGINNING OF DAYLIGHT SAVING TIME SUNDAY MORNING. REMEMBER TO TURN YOUR CLOCKS AHEAD ONE HOUR BEFORE GOING TO BED SATURDAY NIGHT. && .HYDROLOGY... WIDESPREAD RAIN IS EXPECTED FRIDAY NIGHT INTO SATURDAY. THE RAIN MAY BE HEAVY AT TIMES AND THERE COULD BE SOME EMBEDDED THUNDERSTORMS...WHICH COULD FURTHER ENHANCE QPF TOTALS. GENERAL RAIN TOTALS OF 2 INCHES SEEM LIKELY WITH THIS SYSTEM AND SOME AREAS WILL SEE AMOUNTS OF 2.50 INCHES OR MORE. EXPECT WIDESPREAD FLOODING PROBLEMS AS MANY RIVERS AND STREAMS REMAIN HIGH AFTER THE RAINS EARLIER THIS WEEK. && .AVIATION... LOW-LEVEL SOUTHEASTERLY FLOW HAS LOWERED THE CEILINGS ACROSS ALL THE TAF SITES THIS AFTERNOON TO VFR CONDITIONS. WITH THE ONSHORE FLOW CONTINUING TONIGHT, KEPT CEILINGS IN THE BROKEN TO OVERCAST CATEGORY. CEILING HEIGHTS WILL GENERALLY GO BACK AND FORTH THROUGH 18Z FRIDAY BETWEEN MVFR AND VFR. WEAKENING FRONTAL ZONE WILL CROSS THE REGION LATE TONIGHT OR EARLY FRIDAY MORNING. WINDS SHOULD SWING AROUND MORE TO THE NORTHWEST FOR A TIME, ALLOWING THE LOW-LEVEL MOISTURE TO MIX OUT FOR A TIME ON FRIDAY. BASED ON THIS AND BUFKIT SOUNDINGS, BEGAN TO BREAK UP THE LOWER CLOUDS AROUND 10-12Z FRIDAY, THEN JUST SOME HIGH-LEVEL CLOUDS THEREAFTER. CLOUDS THEN INCREASE AND THICKEN UP AGAIN LATER FRIDAY. && .MARINE... FAIRLY TRANQUIL ON THE WATER THIS AFTERNOON AS SOUTHEAST WINDS ARE AROUND 10 KNOTS. SEAS THIS AFTERNOON HAVE BEEN BETWEEN 5 AND 6 FEET AT BUOY 44009, HOWEVER THE WAVE PERIOD IS 11 SECONDS. THIS MAKES THE SEAS A SWELL WHICH REALLY DOES NOT IMPACT MARINERS. THESE LONG PERIOD SWELLS ARE NOT MAKING IT INTO THE LOWER DELAWARE BAY AS THE CAPE MAY-LEWES FERRY REPORTED SEAS OF 1 TO 2 FEET AT 1840Z. A WEAKENING BOUNDARY WILL MOVE THROUGH LATE TONIGHT OR EARLY FRIDAY MORNING. THE GRADIENT ACTUALLY WEAKENS AROUND 12Z FRIDAY AS A WEAK SURFACE LOW DRIFTS ACROSS THE AREA. THE FRONT SHOULD ALLOW LIGHT WINDS TO BRIEFLY BECOME NORTHERLY, HOWEVER LOW PRESSURE DEVELOPING ACROSS THE SOUTHERN STATES WILL APPROACH THE COASTAL WATERS FRIDAY NIGHT. PRIOR TO THIS, WINDS WILL SHIFT TO THE EAST-NORTHEAST. AS THE SURFACE LOW NEARS CLOSER LATE FRIDAY NIGHT AND SATURDAY MORNING, SURFACE WINDS WILL INCREASE FROM THE EAST-SOUTHEAST. DEPENDING ON THE EXACT TRACK OF THE SURFACE LOW ON SATURDAY, WINDS OVER THE MARINE AREA MAY STAY MORE SOUTHEASTERLY, OR TURN MORE TO THE SOUTH FOR A TIME. GRADUALLY THE COLD FRONT SWEEPS THROUGH SATURDAY EVENING/NIGHT ALLOWING WINDS TO SWING AROUND TO THE SOUTHWEST AND WEST. THE GRADIENT BEHIND THE DEEPENING STORM SATURDAY INTO SUNDAY REMAINS TIGHT, THEREFORE GUSTY WINDS ARE EXPECTED INTO AT LEAST THE FIRST HALF OF THIS WEEKEND. THE PRESSURE GRADIENT THEN RELAXES EARLY NEXT WEEK WITH A GENERAL WEST TO SOUTHWEST FLOW. SEAS AND WINDS WILL GRADUALLY INCREASE THROUGH FRIDAY, WITH SMALL CRAFT ADVISORY CRITERIA BEING REACHED EITHER LATE FRIDAY AFTERNOON AND ESPECIALLY STARTING FRIDAY NIGHT. PRIOR TO THIS, SEAS ARE EXPECTED TO REMAIN IN A LONG PERIOD TIMEFRAME (SWELLS). THEREFORE, WILL ADD A HEADLINE INTO THE FORECAST TO HIGHLIGHT THAT SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED STARTING FRIDAY EVENING. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FRIDAY NIGHT AND SATURDAY PAZ054>055-060>062-067-071. NJ...FLOOD WATCH FRIDAY NIGHT AND SATURDAY NJZ001-007>013-015>020-027. DE...FLOOD WATCH FRIDAY NIGHT AND SATURDAY DEZ001. MD...FLOOD WATCH FRIDAY NIGHT AND SATURDAY MD008-012. MARINE...NONE. && UPDATE...OHARA SHORT/LONG TERM...NIERENBERG AVIATION/MARINE...MPD/GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 518 AM EST THU MAR 31 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011006- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 518 AM EST THU MAR 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... SEVERAL FLOOD WARNINGS REMAIN IN EFFECT. SEE THE LATEST FLOOD STATEMENTS...FLSPHI AND RVSPHI...FOR DETAILS. .DAYS TWO THROUGH SEVEN... ANOTHER PERIOD OF HEAVY RAIN AND/OR THUNDERSTORMS IS POSSIBLE FRIDAY NIGHT AND SATURDAY. IF THE HEAVY RAIN DOES MATERIALIZE, FLOODING MAY OCCUR ON STREAMS AND CREEKS AND IN AREAS OF POOR DRAINAGE. LARGER RIVERS MAY ALSO BE AFFECTED. SEE THE LATEST HYDROLOGIC OUTLOOK...ESFPHI...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT MAY BE NEEDED LATE FRIDAY NIGHT AND SATURDAY. RPW
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449419.